Toxicology Archives - The Emergency Medical Minute

Toxicology

Podcast 657: Caustic Ingestion

Contributor:  Aaron Lessen, MD Educational Pearls: Acid and alkali ingestions have differing prognosis and immediate concerns Immediate issues can include superficial irritation, severe burns, esophageal perforation, and even airway compromise from edema Long term morbidity can include strictures Supportive care is typically all that can be provided in the emergency department Diagnostics may include imaging…

Read More

Podcast 637: LSD

Contributor: Katie Sprinkel, MD Educational Pearls: Commonly known as “acid,” LSD is seeing a resurgence in the population as a recreational hallucination Onset is about 30 minutes with peak pharmacologic effects at 2-4 hours, the drug’s half life is 3 hours resulting in some prolonged effects While there is not an significant addictive component of…

Read More

Pharmacy Phriday #6: Tik Tok Benadryl Challenge and Diphenhydramine Toxicity

Contributor: Ruben Marrero-Vasquez, PharmD Educational Pearls: ACEP and FDA have both issued warnings about the viral Tik Tok Benadryl (diphenhydramine) challenge where individuals voluntarily overdose on diphenhydramine which can cause fatal toxicity Diphenhydramine is typically dosed at 0.5-1 mg/kg in pediatric patients Q4-6 PRN and carries a fatal dose of 20-40 mg/kg but anywhere from…

Read More

Podcast 618: Treating Opiate Side Effects

Contributor: Don Stader, MD Educational Pearls: Majority of patients experience side effects while taking opioids Most common include nausea/vomiting, puriitis, constipation; more severe and less common include respiratory depression, addiction and overdose Opiates can cause nausea, but ondansetron (Zofran) is the wrong treatment because it’s not antidopaminergic. Instead consider using metoclopramide (Reglan), olanzapine (Zyprexa), or…

Read More

Silent, Scentless and Deadly

Silent, Scentless and Deadly Chief Complaint: Headache HPI: A family consisting of a 22-year-old female, 27- year-old male and 10 month-old male presenting to the emergency department by EMS with family with concern for headache. Female is reporting around 1612 she came home from work and was doing her hair when she began experiencing a…

Read More

Podcast 609: Kratom

Contributor: Nick Hatch, MD Educational Pearls: Kratom is derived from the evergreen tree sharing the same name, found in Southeast Asia Kratom is legal is most regions Adverse effects of this substance are increasing in prevalence as its use becomes more widespread At lower doses kratom has a stimulatory effect Higher doses of kratom can…

Read More

Podcast 604: Baclofen Withdrawal

Contributor: Erik Verzemnieks, MD Educational Pearls: Baclofen is used to treat muscle spasms or spasticity. Baclofen comes in two forms: oral and intrathecal Withdrawal is much more common with those receiving intrathecal administration from a Baclofen pump, which is typically spinal cord patients Withdrawal symptoms usually start within 1-3 days after stopping baclofen Symptoms include…

Read More

Podcast 602: Post-Narcan Observation

Contributor: Donald Stader, MD Educational Pearls: Not uncommon for patients presenting after opiate overdose and narcan administration to be observed for 4-6 hours This has been based more on tradition than evidence Observation periods for overdose may vary based on the opiate(s) used Fentanyl and heroin have half lives of about 2 hours, while oxycodone…

Read More

Lithium Overdose: The Tale of a Light Metal and its Skinny Therapeutic Index

Lithium Overdose: The tale of a light metal and its skinny therapeutic index Chief Complaint: Lithium Overdose HPI: Patient is a 39-year-old male with a past medical history of schizoaffective disorder, alcohol abuse, and prior suicide attempt by drug overdose who presents today due to another suicide attempt. Patient states that his girlfriend recently passed…

Read More

Podcast 586:  Toxic Shock Syndrome

Contributor: Don Stader, MD Educational Pearls: Toxic shock syndrome (TSS) is a rare cause of shock typically caused by Staph aureus or Strep pyogenes, that produces a toxin that leads to rapid onset hypotension with a diffuse erythematous rash. Signs of TSS may include rapid onset of altered mental status, dizziness, nausea, abdominal discomfort, hypotension,…

Read More

 

Stay up to date by
joining our mailing list!